Dr Flo, which disease could a child be suffering from where he convulses and passes out for a few minutes? It doesn’t happen often, only sometimes. At hospital, nothing has been diagnosed so far. Kilonzo
A convulsion or seizure occurs because there is a sudden surge of electrical activity in the brain lasting a short while.
In children aged between six months and six years, the most common cause of convulsions is having a fever. These convulsions usually stop when the child is over seven.
Convulsions can also occur due to other illnesses, brain injury, brain tumour, poisons, blood vessel problems or developmental disorders like cerebral palsy.
Blood sugar problems, lack of oxygen and psychiatric problems can also make someone pass out.
Epilepsy, a condition where there are repeated seizures for a long time, sometimes lasting up to adulthood, could also be a factor. Sometimes the cause of the convulsions may not be found.
The child needs to be followed up by a paediatric neurologist so that he can get medication to prevent seizures.
Dr Flo, I have been having this ache in my penis and in my private parts for some months now. And it makes me rub it a lot. The penis also has pimples like chicken pox and it is itchy. I have been taking ampicillin pills, without good results.
What should I do? If I need drugs for it, let me know please. Job
You are most likely suffering from genital herpes. Genital herpes is caused by the Herpes Simplex Virus type 2 (HSV 2), which is spread through sex.
It causes small blister-like rashes in the genital area, and may also cause tingling or a burning sensation or pain. The blisters can break open, causing painful sores. In some people, there is also difficulty passing urine and/or discharge. For some, the herpes infection is painless.
Unfortunately, herpes cannot be cured. The virus usually “hides” in the nerve cells waiting for something to trigger and activate it.
It can be reactivated when you have another illness, when you are stressed or very tired, when your immunity is lowered by HIV infection or using medication like steroids or cancer drugs or when you have an injury on that part of the body, or even from sexual intercourse.
When the infection is active, you can use anti-viral tablets and creams e.g. acyclovir, famciclovir and valacyclovir. The medication helps relieve the symptoms and may reduce the number of recurrences. Having a warm bath can also reduce the pain.
To avoid transmitting the infection, take the medication and avoid intercourse when you have the blisters and sores, and always use a condom.
Dr Flo, I have two issues. Is it normal for a man to wake up with a manhood that is not strong or he can’t rise to the occasion yet he is not sick? It happens only on some days. What is the cause and remedy? Secondly, what is the medication for “uba” as it is known in Kiswahili? Charles
Having a problem with achieving an erection once in a while is no cause for concern.
However, if it persists, it may be due to a physical and/or a psychological issue. You may have a physical problem that is affecting the quality of your erections e.g reduced testosterone levels, heart disease, high cholesterol, blocked blood vessel(atherosclerosis), diabetes mellitus, hypertension, nerve problems, some hypertension medicine, sleep disorders, obesity, alcoholism, smoking or other drugs, and injuries to the spinal cord or pelvic region.
It may also be due to psychological issues like stress, anxiety, depression, or relationship issues.
I would advise you to see a urologist, so that he can help you figure out the source of the problem and a solution.
In the meantime, maintain a healthy diet, exercise regularly, get adequate sleep (seven to eight hours a day), avoid alcohol and cigarettes, and find a way to manage stress. You may also benefit from pelvic floor exercises: contract the pelvic muscles for 10 seconds, 10 times in one set, six to 10 sets in a day.
Uba refers to a skin condition that makes you itch, many times with a rash present. It can be caused by an inflammatory skin condition or by an infection. It is advisable to see a skin specialist (dermatologist) to examine you to determine the cause of the rash and prescribe the appropriate treatment.
Send your medical questions to [email protected] for free expert advice